California, 2005High Wind in California, January 8, 2005
January 8, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 8, 3:50 AM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 8, 3:50 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
350 AM PST SAT JAN 8 2005
.SHORT TERM...
UPPER LOW CONTINUES TO SPIN OFF OF THE PAC NW COAST. COLD AIR CAN
BE CLEARLY SEEN IN IR IMAGERY STREAMING SOUTH ALONG THE WESTERN SIDE
OF THE SYSTEM. THIS COLD UPPER AIR IS STARTING TO MOVE INTO NRN
CALIFORNIA. WITH THE ATMOSPHERE DESTABILIZING LIGHTNING IS STARTING
TO BE DETECTED ON THE COAST NEAR THE OR/CA BORDER.
IMPRESSIVE SNOWSTORM UNDERWAY IN THE SIERRA THIS MORNING. VORT MAX
SHOWING UP ON WV IMAGERY IS ENTERING CALIFORNIA JUST SOUTH OF BAY
AREA. THIS IS HELPING TO ADVECT TROPICAL MOISTURE INTO REGION.
LIGHT RAIN IS BEING REPORTS ALONG THE CENTRAL VALLEY WITH SNOW AT
BLUE CANYON AND IN THE TAHOE BASIN. WITH JET MOVING ACROSS REGION
TODAY THERE WILL BE PLENTY OF DYNAMICS TO INDUCE HEAVY SNOWFALL
THROUGH THE EVENING HOURS. THERE WILL BE A BREAK IN THE SNOWFALL ON
SUNDAY. MODELS SHOW HEIGHTS RISING AS VORT MAX ROUNDS BASE OF
TROUGH. UPPER FLOW BECOMES WSWLY WITH SOME DECREASE IN MOISTURE
ADVECTION. HOWEVER A STRONG BAROCLINIC ZONE MOVES INTO NORTHERN
CALIFORNIA ON MONDAY. WITH MOISTURE CONTINUING TO STREAM INTO
REGION...AND UPPER DYNAMICS ASSOCIATED WITH THE VORT MAX...HEAVY
SNOWFALL WILL AGAIN BE POSSIBLE ON MONDAY.
MODELS ARE SLOWER NOW IN MOVING TROUGH TO THE EAST. GFS...ECMWF...
CANADIAN AND NOGAPS ALL HAVE TROUGH AXIS MOVING INTO NORTHERN SIERRA
MONDAY NIGHT. WITH COLD AIR ALOFT ON MONDAY SNOWFALL RATES WILL
INCREASE. STILL LOOKING FOR SIGNIFICANT SNOWFALL IN THE SIERRA WITH
6 TO 10 FEET POSSIBLE IN THE HIGHER ELEVATIONS BY MONDAY NIGHT.
OHARA
.LONG TERM...TUESDAY THROUGH FRIDAY...
A COLD DRY NORTHERLY FLOW IS STILL ON TRACK TO FOLLOW THE CURRENT
STORM SYSTEM TUESDAY WITH A DECREASE IN SNOW SHOWERS AND CLOUDS BY
AFTERNOON. HEIGHTS ARE FORECAST TO RISE WEDNESDAY AND THURSDAY WITH
GENERALLY MORE CLEAR SKIES THAN WE HAVE SEEN FOR AWHILE. WHILE
TEMPERATURES WILL WARM AT MOUNTAIN TOP...VALLEYS WILL REMAIN UNDER
INVERSIONS ESPECIALLY THOSE WITH A HEAVY SNOW BLANKET. SO READINGS
WILL REMAIN WELL BELOW NORMAL IN THESE AREAS. THE GFS/CANADIAN ARE
MORE PROGRESSIVE WITH SOUTHERN STREAM ENERGY THAT NOW BRINGS AN
INCREASE IN CLOUDS THURSDAY NIGHT INTO FRIDAY AS RIDGE AXIS SHIFTS
EAST OVER CALIFORNIA. THE ECMWF MAINTAINS NORTHERLY FLOW REGIME WITH
RIDGE AXIS OFFSHORE AND THIS MAKES SENSE GIVEN STRENGTH AND
AMPLITUDE OF NORTH AMERICAN LONG WAVE TROUGH. THIS FORECAST WILL
REFLECT SOME INCREASE IN CLOUDS LATE IN THE WEEK. OTHERWISE DRY.
HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 10 PM MONDAY.
LAKE WIND ADVISORY FOR PYRAMID LAKE UNTIL 4 PM TODAY.
.CA...WINTER STORM WARNING CAZ070>073 THRU 10 PM MONDAY.
&&Hazardous weather outlook, Jan 8, 6:46 AM PST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
646 AM PST SAT JAN 8 2005
CAZ070>073-NVZ001>005-091500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
646 AM PST SAT JAN 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOWFALL IS EXPECTED TO CONTINUE THROUGH MONDAY EVENING BEFORE
TAPERING OFF TO SNOW SHOWERS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.
JBONK
High Wind, Mono
- When
- January 8, 7:45 AM PST
- Where
- Mono forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
A 50 kt (58 mph) wind gust measured at the Walker RAWS wind sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in Alaska, January 8 to 12, 20052 injured · $7.7 million · 65 kt wind · 7 events
- Heavy Rain in California, January 8, 20051 death · 1 event
- Storm Surge in California, January 8 to 11, 2005$800,000 · 1 event
- Winter Storm in Massachusetts, January 8, 2005$300,000 · 6 events
- Winter Storm in Connecticut, January 8, 2005$150,000 · 3 events
- Flash Flood in California, January 8, 2005$100,000 · 1 event
- Damaging Wind in Hawaii, January 8, 2005$100,000 · 65 kt wind · 1 event
- Storm Surge and High Surf in California, January 8 to 9, 2005$70,000 · 4 events
- Flash Flood in California, January 8, 2005$75,000 · 1 event
- Tornado in California, January 8, 2005$20,000 · F1 · 1 event
- Flood in Kentucky, January 8 to 10, 2005$20,000 · 1 event
- Flash Flood in California, January 8, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470379.